Kansas, 2022

Hail and Heavy Rain in Kansas, April 10 to 11, 2022

April 10 to 11, 2022 · NWS SGF · 3 events in 1 county or zone

Isolated thunderstorms produced quarter sized hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms produced quarter sized hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 10, 10:28 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 10, 10:28 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

Key Messages:

1. Thunderstorms, some severe, likely late this evening through
tonight.

2. Additional rounds of severe thunderstorms Monday through
Wednesday, with the chances for widespread storms Tuesday night
and Wednesday.

3. Quiet but cooler weather is then expected for Thursday and
Friday.

.SHORT TERM...(This evening through tonight)
Issued at 255 PM CDT Sun Apr 10 2022

Moisture continues to surge northward into the area ahead of a
trough and cold front currently northwest and west of the CWA.
Models continue to show initiation of discrete convection along
and just north of the front as it moves into the I-44 corridor
late this evening (8pm-10pm time frame). With around 2,000 J/kg of
MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep
layer shear, convection should quickly become strong to severe
after initiation. Supercells are possible for a short period of
time prior to upscale growth. While convection remains discrete,
hail to the size of ping pong balls (1.5") and 60mph winds would
be the primary hazards. A minimal chance for a short lived tornado
or two will exist since storms will be training along/near the
frontal boundary.

By around or shortly after midnight, storms should grow upscale to
multi-cell clusters and perhaps QLCS, mainly focusing south of
I-44 by that point. Mainly looking at a damaging wind threat with
this activity. Overall intensity and threat will gradually
diminish through the night. Depending on storm training, a flash
flood threat could develop over the southwestern CWA.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Apr 10 2022

The cold front will stall over the southeastern CWA Monday, but
guidance differs on how far southeast. A shortwave will then move
through Monday evening, which should lead to additional
thunderstorm development along the front. Overall agree with SPC
day 2 risk showing severe potential south of I-44, but confidence
in details is limited at this time since there are some unknowns
with how quickly earlier convection will evolve.

As a low 980s mb low moves across Nebraska (with a sharp surface
trough/cold front extending through Kansas), gusty southerly winds
are expected Tuesday. Could see gusts of 35-45 mph if higher end
of guidance verifies.

A shortwave will move through the area Tuesday evening,
potentially leading to convection. However, a strong cap will be
in place (250-350 J/kg of CIN) that should prevent most
convection. The severe weather threat is very conditional. If
convection can break through the cap and be sustained, strong
shear and very steep lapse rates/high instability would pose a
significant threat, especially with regard to very large hail.
Overall, the potential for convective initiation appears low
Tuesday evening.

The sharp trough and cold front will move through late Tuesday
night into Wednesday, bringing much better chances for widespread
convection and significant severe potential. Very steep mid-level
lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE,
which when combined with favorable hodographs and 60-70 kts of
deep layer shear will allow for very large hail, strong damaging
winds, and tornado potential. There is some uncertainty in how
much instability may develop, so continue to check back for
updates. Overall, this period will see the highest chances for
widespread severe weather with this multi-day event.

Thursday and Friday will be quiet for the most part with highs in
the upper 50s to upper 60s. We could see lows in the mid to upper
30s early Thursday, so that period will need to be monitored for
frost potential.

There is a considerable amount of uncertainty for next weekend.
The forecast features chances for rain and highs in the mid 50s to
upper 60s, but expect changes for this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1123 PM CDT Sun Apr 10 2022

Showers and thunderstorms will affect the TAF sites during the
first 6 hours of the TAF period. A severe thunderstorm is possible
at the sites. Ceilings and vis will be reduced in thunderstorms.
Winds will also switch to the north and then northeast Monday
morning and remain so through the day. Remaining showers and MVFR
ceilings/vis are likely to linger perhaps through late morning
Monday before slowly ending by Monday afternoon. There is some
potential for IFR ceilings at SGF however BBG is favored at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 7:33 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
833 PM CDT Sun Apr 10 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
833 PM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A cold front has entered southeast Kansas and west central
Missouri this evening. This front will be the focus for
thunderstorms to form after 10pm, lasting through the overnight
hours. Some storms will likely be severe with large hail up to
the size of golf balls, damaging winds to 60 mph and frequent
cloud to ground lightning in the most intense storms. The tornado
threat remains very low.

Localized flooding will be possible if thunderstorms move over
the same areas repeatedly. Currently the highest potential for
this is along the Interstate 44 corridor from Joplin to
Springfield.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

A cold front will stall over the region Monday. This front will
remain the focus for thunderstorms at times with some severe
storms possible with large hail and damaging winds being the main
concerns.

Additional storms will be possible Tuesday and Wednesday as a
large storm system moves through the central U.S.. Severe storms
will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight across the
area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 10, 10:28 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

KSZ101-MOZ077-088-110530-
Cherokee KS-Barton MO-Jasper MO-
1128 PM CDT Sun Apr 10 2022

...Strong thunderstorms will impact portions of Cherokee,
southeastern Barton and northwestern Jasper Counties through 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Purcell to 6 miles east of
Chetopa. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Lamar...                          Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Jasper...                         Golden City...
Airport Drive...                  Lowell...
Alba...                           Purcell...
Nashville...                      Carytown...
Asbury...                         Neck City...

This includes the following highways...
 Interstate 44 near mile marker 0.
 Interstate 49 between mile markers 43 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.

&&

LAT...LON 3734 9468 3734 9462 3739 9462 3761 9427
      3739 9408 3734 9408 3705 9454 3706 9461
      3700 9462 3700 9507 3709 9507
TIME...MOT...LOC 0428Z 239DEG 39KT 3730 9459 3706 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise

The radar

The Tulsa radar (KINX), 123 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Cherokee

When
April 10, 10:54 PM CST
Where
Cherokee County, 0.88 mi SE of Neutral
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.090, -94.790

Quarter sized hail was reported.

Hail, Cherokee

When
April 10, 11:00 PM CST
Where
Cherokee County, 0.69 mi S of Riverton
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -94.700

Quarter sized hail was reported via social media.

Heavy Rain, Cherokee

When
April 11, 6:48 PM CST
Where
Cherokee County, 0.55 mi E of Riverton
Reported by
Mesonet
Coordinates
37.080, -94.690

The Mesonet Station FW8200 in Riverton recorded a 24 hour precipitation total of 3.06 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012760, 1012761, 1019057.